EconPapers    
Economics at your fingertips  
 

Stability in electoral competition: A case for multiple votes

Dimitrios Xefteris

Journal of Economic Theory, 2016, vol. 161, issue C, 76-102

Abstract: It is well known that the Hotelling–Downs model generically fails to admit an equilibrium when voting takes place under the plurality rule (Osborne, 1993). This paper studies the Hotelling–Downs model considering that each voter is allowed to vote for up to k candidates and demonstrates that an equilibrium exists for a non-degenerate class of distributions of voters' ideal policies – which includes all log-concave distributions – if and only ifk≥2. That is, the plurality rule (k=1) is shown to be the unique k-vote rule which generically precludes stability in electoral competition. Regarding the features of k-vote rules' equilibria, first, we show that there is no convergent equilibrium and, then, we fully characterize all divergent equilibria. We study comprehensively the simplest kind of divergent equilibria (two-location ones) and we argue that, apart from existing for quite a general class of distributions when k≥2, they have further attractive properties – among others, they are robust to free-entry and to candidates' being uncertain about voters' preferences.

Keywords: Hotelling–Downs model; Equilibrium; Multiple votes (search for similar items in EconPapers)
JEL-codes: D70 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (14)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053115001908
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Stability in electoral competition: A case for multiple votes (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:161:y:2016:i:c:p:76-102

DOI: 10.1016/j.jet.2015.11.003

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-24
Handle: RePEc:eee:jetheo:v:161:y:2016:i:c:p:76-102